MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number GKFV1015
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Obstruction/Occlusion (2422); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/11/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® synecor intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".
 
Event or Problem Description
It was reported to gore that the patient underwent open periumbilical hernia repair on (b)(6) 2018 whereby a gore® synecor intraperitoneal biomaterial was implanted.The complaint alleges that on (b)(6) 2018, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh contraction, mesh detachment, surgery to remove mesh, bowel blockage, trouble eating, severe and chronic pain/discomfort.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® synecor intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® synecor intraperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2017: firsthealth surgical specialties.Lisa lill, cma/amelia jeyapalan, md.History and physical.Chief complaint: evaluation of umbilical hernia.History of present illness: no previous abdominal surgery.Onset several years ago, getting worse, relieved by lying down and associated symptoms include abdominal pain.Ultrasound completed on (b)(6) 2017 shows three hernias in the anterior abdominal wall area.Height 5¿ 11¿, 181 lbs., bmi 25.3.Abdominal exam: normal on visual inspection, palpation revealed no abnormalities, nontender, ¿a hernia was discovered¿.Assessment: ventral hernia without obstruction or gangrene.Plan: ¿he has a ventral hernia that is reducible on exam.On ct, he has three separate hernia defects at the level of the umbilicus.Plan ventral hernia repair with mesh surgical and nonsurgical options were discussed.Surgery will be scheduled for 1/4.¿ (b)(6) 2018: indications: ¿this is a 68-year-old gentleman who is been [sic] have been complaints of some mild abdominal pain in bulges at his umbilicus.He went to see his primary care doctor who did a ct scan of the abdomen and pelvis which demonstrated multiple peri umbilical hernia defects.As this is causing the patient pain, we felt it prudent to proceed with repair.¿ implant procedure: ventral hernia repair with mesh placement.Implant: gore® synecor intraperitoneal¿biomaterial [gkfv1015/16495465, 10cm x 15cm, oval].Implant date: (b)(6) 2018 (hospitalization (b)(6) 2018) (b)(6) 2018: firsthealth moore regional hospital.Amelia jeyapalan, md.Operative report.Preoperative and postoperative diagnosis: ventral hernia.Anesthesia: general.Estimated blood loss: minimal.Procedure: ¿a midline incision was made.Dissection was carried down through skin subcutaneous tissues till the 3 separate hernia sacs were identified.The largest hernia sac was noted to be approximately 3 cm above the umbilicus then there were 2 defects very close to the umbilicus.Please [sic] hernia sacs were dissected free from surrounding structures and then subsequently opened the fascia defects were opened up so it became 1 hernia defect.The hernia defect at that point measured approximately 7 cm by 5 cm.At that point we elected to place a piece of center core [sic] mesh that measured 10 x 15 cm intraperitoneal e [sic].This was secured into place using multiple interrupted o ethibond sutures.Having once done this we were able to close the fascia without any tension using another running 0 ethibond suture.The incision was then closed using interrupted 3--0 vicryl deep dermal sutures followed by the in sorb stapler.The wound was anesthetized with 0.25% marcaine with epinephrine.¿ (b)(6) 2018: firsthealth moore regional hospital.Implant log.Inventory item: ¿mesh synecor biomaterial 10cmx15cm gkfv1015.¿ serial number: (b)(6).Model/cat no.: gkfv1015.Area: abdomen.Number used: 1.Manufacturer: gore & associates.Expiration: 5/10/20.Explant preoperative complaints: (b)(6) 2018: firsthealth moore regional hospital.Scott hees, do.Radiology.X-ray abdomen.Indication: nausea and vomiting for the past 2 days.Abdominal hernia repair surgery 3 days ago.Findings: there is abnormal dilation of multiple loops of small bowel measuring up to 5.0 cm in greatest transverse dimension.Mild amount of gas within the ascending colon.No free intraperitoneal air beneath the diaphragm.Vascular calcifications within the pelvis.No abnormal mass.Impression: ¿abnormal dilation of multiple loops of small bowel which possibly represents adynamic ileus, although mechanical small bowel obstruction could also have this appearance.Ct scan of the abdomen and pelvis may be helpful for better evaluation.¿ (b)(6) 2018: (b)(6).(b)(6) md.History and physical.Chief complaint: vomiting.History of present illness: ¿68 yo male with prior cabg [coronary artery bypass graft], htn [hypertension], who had recent outpt hernia repair here on (b)(6) 2018 being admitted for sbo [small bowel obstruction] vs ileus.He says he started having vomiting the day after surgery, and it continued all night.He never had abd pain, no fevers, chills.Last bm was the day prior to surgery.No therapies prior to arrival.He went to peripheral er first, there imaging revealed likely sbo and on call surgery was consulted.They accepted patient to moore regional for transfer and admission.Hospitalist was also consulted.Pt had ng placed in er and over a liter of bilious fluid was returned.¿ review of systems: gastrointestinal: positive for vomiting.Physical exam: abdominal: ¿soft.He exhibits distension.He exhibits no mass.There is tenderness.There is no guarding.Well approximated midline abd incision with steristrips in place.No open areas or drainage, no surrounding erythema, etc.¿ venous thromboembolism prophylaxis: lovenox.Inpatient certification: minimum stay of 2 midnights due to small bowel obstruction.(b)(6) 2018: (b)(6).Indications: ¿patient underwent of ventral hernia repair with mesh placement on (b)(6) 2017 [sic] he did well initially after surgery however on postop day 3.He developed an ileus and subsequently was readmitted to the hospital.While in the hospital, he sustained a fall landing on the right side of his abdomen.Initially right after this fall he was noted to have a mild skin separation.However this morning after his some ambulation he felt stronger bulge was subsequently found to have a fascial dehiscence.As he did have bowel loop of bowel visible consistent with of his radiation, he requires immediate operative intervention.¿ explant procedure: exploratory laparotomy.Removal of mesh.Repair of fascial dehiscence.Explant date: (b)(6) 2018 (hospitalization (b)(6) 2018) (b)(6) 2018: firsthealth moore regional hospital.Amelia jeyapalan, md.Operative report.Preoperative and postoperative diagnosis: dehiscence of fascia.Anesthesia: general.Estimated blood loss: minimal.Procedure: ¿the loop of bowel was readily visible and i gently moved this out of the way and then countered the patient's previous mesh.Upon examination of the prior repair, it appears that the left upper stitch that was placed in the mesh actually was disrupted probably secondary to the patient's fall which then allowed that portion of the mesh to be free and retract from the area allowing the a loop the loop of bowel to eviscerate.The rest of the mesh was noted to be sutured in place and the sutures were intact in strongly held.As this mesh was exposed, and it is a foreign body, i was concerned about possible infection and we decided to explant the mesh.This was done by removing the previous sutures.Having once explanted the mesh, the abdomen was then thoroughly irrigated.The bowel was thoroughly examined and noted to be normal.There is no evidence of any intra-abdominal infection.The abdomen was then closed using multiple interrupted figure-of-eight 1.Pds sutures as well well [sic] as 1.Vicryl internal retention sutures.Secondary to the evisceration, we elected to leave the skin open.We placed a small wound vac.¿ (b)(6) 2018: firsthealth moore regional hospital.Michael edwards, md.Radiology.Retroperitoneal ultrasound for history of renal failure.Impression: negative kidneys, no renal obstruction.(b)(6) 2018: (b)(6).Discharge summary.Hospital course: ¿this is a 68-year-old gentleman who underwent ventral hernia repair on (b)(6) 2018.He did well initially after, surgery and was discharged home.I (b)(6) 2018 he presented with an ileus and was subsequently admitted.He was doing well until he sustained a fall on (b)(6) 2018 in the p.M.At that time he developed some mild skin separation of the incision.(b)(6) 2018 in the a.M.He was ambulating subsequently tripped on his feet and then developed and evisceration with a loop of bowel.He was then taken to the operating room and found to have a 1 of the sutures holding the mesh in place store allowing dislodgement of the mesh and subsequent evisceration.The mesh was removed.Of note the rest of the stitches were intact.And his fascia was closed primarily with multiple interrupted sutures.He would then continue with this at with his ileus.He also developed a left lower extremity dvt.He was started on anticoagulation.Once his ileus resolved and he was anticoagulated on eliquis, he is being discharged home.¿ to follow in the wound clinic.No lifting heavier than 10 pounds.Wet to dry dressing daily.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® synecor intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® synecor intraperitoneal biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, adhesions and related harms, bowel obstruction, contamination, defect recurrence and related harms, dysphagia, erosion or extrusions and related harms, exposure or protrusions and related harms, fever, fistula, gerd recurrence, infection, irritation or inflammation, mesh migration, mesh shrinkage, pain, parathesis, seroma or hematoma and related harms, tissue ischemia, wound dehiscence and additional intervention including surgery.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
heidi womble
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key11125180
Report Number3003910212-2021-01144
Device Sequence Number11698674
Product Code FTL
UDI-Device Identifier00733132635382
UDI-Public00733132635382
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K152609
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/10/2020
Device Model NumberGKFV1015
Device Catalogue NumberGKFV1015
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/04/2021
Supplement Date Received by Manufacturer01/04/2021
06/14/2021
06/14/2021
Initial Report FDA Received Date01/06/2021
Supplement Report FDA Received Date02/12/2021
06/16/2021
05/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/11/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age68 YR
Patient SexMale
Patient Weight80 KG